Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2025, 8:00 PM EDT for Clay County, Kanawha County, Roane County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2025, 8:00 PM EDT (00:00 UTC)
- Expired
- Apr 14, 2025, 8:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS51 KRLX 150000
SVRRLX
WVC015-039-087-150030-
/O.NEW.KRLX.SV.W.0113.250415T0000Z-250415T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
800 PM EDT Mon Apr 14 2025
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Kanawha County in central West Virginia...
South central Roane County in central West Virginia...
West central Clay County in north central West Virginia...
* Until 830 PM EDT.
* At 759 PM EDT, a severe thunderstorm was located near Dunbar, or
near Charleston, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pinch, Clendenin, Institute, Jefferson, Procious, Dunbar, Elkview,
Sissonville, Glen, Charleston, South Charleston, and Cross Lanes.
This includes the following highways...
Interstate 79 between mile markers 1 and 23.
Interstate 77 in West Virginia between mile markers 100 and 117.
Interstate 64 in West Virginia between mile markers 50 and 57.
Route 119 near mile marker 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 8166 3857 8164 3855 8163 3857 8160
3854 8108 3833 8122 3836 8180
TIME...MOT...LOC 2359Z 273DEG 55KT 3841 8167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
201 follow-up statement
600
WWUS51 KRLX 150024
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
824 PM EDT Mon Apr 14 2025
WVC015-039-087-150034-
/O.EXP.KRLX.SV.W.0113.000000T0000Z-250415T0030Z/
Kanawha WV-Roane WV-Clay WV-
824 PM EDT Mon Apr 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KANAWHA...SOUTH
CENTRAL ROANE AND WEST CENTRAL CLAY COUNTIES WILL EXPIRE AT 830 PM
EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central, western, north central and northwestern West Virginia.
&&
LAT...LON 3857 8166 3857 8164 3855 8163 3857 8160
3854 8108 3833 8122 3836 8180
TIME...MOT...LOC 0024Z 273DEG 55KT 3839 8119
$$
20What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:29 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Apr 14, 3:29 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
329 PM EDT Mon Apr 14 2025
.SYNOPSIS...
Strong warming this afternoon ahead of a cold front this evening,
with the potential for severe storms. Chilly Tuesday/Wednesday,
warm-up thereafter. Next system near the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM Monday...
As storms begin to fire up across central Ohio with the
expectation of an eastward storm motion, a Severe Thunderstorm
Watch has been put into effect for the entire Charleston, WV
forecast area through 11 PM this evening.
As of 1228 PM Monday...
An approaching cold front and an upper level trough will provide
moisture and forcing necessary to promote scattered showers and
thunderstorms this afternoon and evening.
SPC mesoanalysis show MLCAPE reaching 1000 J/Kg, deep layered shear
about exceeding 50 knots, and PWATs around 1.6 inches are +2
standard deviation from normal. These ingredients will pose a threat
for severe thunderstorms capable to produce damaging winds of 65-70
mph, large hail of 1-2 inches in diameter and a few tornadoes.
SPC has upgraded an area of Enhance Risk for severe thunderstorms
across most of West Virginia through late this evening.
Latest hi-resolution models suggest strong to severe convection
developing around 4 PM, to affect the Tri-state area this
afternoon, and then spreading east to affect West Virginia this
afternoon and evening. Locally heavy downpours are also
expected. Each individual convective line or storms will move
quickly east limiting flooding concerns. The severe threat will
diminish in intensity and coverage around 03Z or 11 PM.
Expect this front to exit east of the Appalachians during the
overnight hours. Meanwhile, showers and thunderstorms will diminish
in intensity and coverage overnight. Wrapped around light showers
will continue as the back edge of the upper trough continues
overhead into Tuesday. This light precipitation could transition
into snow showers along the northeast mountains by Tuesday evening.
H850 winds increase up to 50 knots under CAA close of the triple
point of the system as it passes through. Therefore, expect
strong gusty winds to mix down and produce up to 50 mph wind
gusts mainly along the higher terrain. Therefore, a Wind
Advisory remains in effect from Tuesday morning through
Wednesday afternoon.
Despite of CAA aloft, high dewpoints will keep tonight's
temperatures into the upper 40s lowlands, ranging into the upper 30s
northeast mountains. With relatively cold air in place, highs for
Tuesday will generally be in the 50s, except lower 40s
northeast mountains.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1221 PM Monday...
Upslope snow showers will continue through early Wednesday morning
in the highest mountain ridges with a slushy 1-2 inches possible on
the grass by daybreak Wednesday across portions of Randolph and
Pocahontas counties. Low- to- mid level dry air will then move
in from the west. With an upper- level trough still lingering
over the eastern United States Wednesday, temperatures will
still feel quite chilly. Morning lows will likely be in the
upper 30s to lower 40s, and some morning frost cannot be ruled
out across portions of southeast Ohio, where the growing season
has already begun. Afternoon highs will only be in the 50s
areawide. Windy conditions will continue across the higher
elevations into the early afternoon, before diminishing as low
pressure over southern Quebec, Canada finally pushes away to the
east. Dry weather is expected Wednesday with sunshine and some
clouds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1221 PM Monday...
Things will begin to warm up again Thursday as an upper-level ridge
builds in from the west. Temperatures will reach the middle to upper
60s by Thursday afternoon, closer to normal for mid-April. The
summer-like warmth will return Friday as the upper-level ridge axis
moves over our area, and temperatures will reach the lower 80s
across the lowlands by Friday afternoon.
Another cold front will approach Saturday, bringing the next
chance of showers and thunderstorms. Strong thunderstorms could
be possible Saturday, depending on the timing and location of
the front. Plenty of model discontinuity exists this far out, so
the details are uncertain at this time. In addition, some
models keep the front nearby Sunday, so we kept slight chance
PoPs in the forecast, given the uncertainty.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...
The period will start with widespread VFR conditions across all
terminals. Then, strong to severe convection is anticipated to
develop as a cold front approaches from the west this afternoon.
CAMs guidance suggests convection could arrive at HTS and PKB around
20-22Z, before spreading east to affect the rest of terminals
through this evening. Have coded TEMPO groups to time stronger
thunderstorms at different sites. Expect strong gusty winds,
localized heavy downpours, and reductions in visibility (IFR) with
the stronger showers or storms. Convective elements will affect the
eastern sites such as BKW and EKN from 23Z through 03Z this evening.
MVFR/IFR post rain visibility will be common over areas that receive
rainfall. Winds will also pick up by afternoon and evening as H850
winds increase to 45 knots under CAA. Coded sub-severe with gusts at
terminals for now, up to 35 knots as it remains uncertain whether or
not severe storms may hit terminals directly.
Conditions may remain MVFR overnight post rainfall low stratus
mainly along the mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Precipitation timing and onset of sub-VFR
CIGs may vary from the forecast. Gusty winds will fluctuate
through tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H M L H M H H H H
HTS CONSISTENCY H H H M L M L H H H H H
BKW CONSISTENCY H H H H H M M H M H M H
EKN CONSISTENCY H H H H M L M H H M M H
PKB CONSISTENCY H H M M M M H H H H H H
CKB CONSISTENCY H H H H M M H H H M H H
AFTER 18Z TUESDAY...
IFR possible in the mountains with snow showers Tuesday evening
into Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 10 AM Tuesday to 2 PM EDT Wednesday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JZ/JMC
NEAR TERM...MEK/ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJHazardous weather outlook, Apr 14, 7:39 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 739 PM EDT Mon Apr 14 2025 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>016-018-024>030-033- 034-039-515>522-524-525-152345- Greenup-Carter-Boyd-Lawrence-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 739 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds in excess of 35mph are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-040-152345- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-Barbour- 739 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds in excess of 35mph are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-152345- Northwest Pocahontas-Southeast Randolph- 739 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Apr 14, 7:48 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
748 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg Saint Albans 38.38N 81.82W
04/14/2025 Kanawha WV NWS Employee
Tree down across roadway. Time estimated
based on radar.
&&
JRMLocal storm report, Apr 14, 7:52 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
752 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Dmg 2 W Poca 38.47N 81.85W
04/14/2025 Putnam WV 911 Call Center
Tree down. Time based on radar.
&&
JRMLocal storm report, Apr 14, 7:54 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
754 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg 6 SE Ravenswood 38.90N 81.68W
04/14/2025 Jackson WV 911 Call Center
Tree down. Time estimated based on radar.
&&
JRMLocal storm report, Apr 14, 7:55 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
755 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Hail 3 E Hanging Rock 38.57N 82.68W
04/14/2025 E1.75 Inch Lawrence OH Public
Report from mPING: Golf Ball (1.75 in.).
Time is estimated by radar.
&&
GWLocal storm report, Apr 14, 7:56 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
756 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Tstm Wnd Dmg 2 NNE Buffalo 38.64N 81.96W
04/14/2025 Putnam WV 911 Call Center
Tree down. Time estimated based on radar.
&&
JRMLocal storm report, Apr 14, 8:00 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
800 PM EDT Mon Apr 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg 1 ESE Worthington 38.55N 82.72W
04/14/2025 Greenup KY 911 Call Center
Trees down. Time estimated based on radar.
&&
JRMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 25 min |
| Apr 14, 8:15 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh, Wyoming | 30 min |
| Apr 14, 8:29 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Raleigh, Wyoming | 31 min |
| Apr 14, 8:33 PM EDT | Special Weather Statement | RLX | Gilmer | 27 min |
| Apr 14, 8:40 PM EDT | Special Weather Statement | RLX | Lincoln | 35 min |
| Apr 14, 8:43 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Putnam, Wayne | 32 min |
| Apr 14, 8:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Putnam | 29 min |
| Apr 14, 8:58 PM EDT | Special Weather Statement | RLX | Raleigh | 32 min |
| Apr 14, 9:08 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Clay, Fayette, Kanawha, Lincoln, Nicholas | 37 min |
| Apr 14, 9:19 PM EDT | Special Weather Statement | RLX | Wayne | 26 min |
| Apr 14, 9:29 PM EDT | Special Weather Statement | RLX | Boone | 31 min |
| Apr 14, 9:34 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 26 min |
| Apr 14, 9:38 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan, Raleigh | 37 min |
| Apr 14, 10:00 PM EDT | Special Weather Statement | RLX | McDowell | 30 min |
| Apr 14, 10:43 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 32 min |
| Apr 14, 11:13 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.